For Meredith Schorr, a registered nurse, working in the medical field during the coronavirus pandemic, took both a mental and physical toll.
"I wasn't thinking about how to integrate vegetables and fruit into my diet but rather, how am I going to save this person's life," Schorr, 25, told " Good Morning America."
After gaining around 50 pounds, Schorr said she tried making changes to her diet and her exercise routine to lose weight. When that didn't work, Schorr said she reached out for professional help and saw a nurse practitioner who helps patients with weight loss.
Schorr said the nurse practitioner recommended she try semaglutide -- the active ingredient in medications such as Ozempic and Wegovy.
Semaglutide is a medication that was initially approved for Type 2 diabetes, but is now allowed to be prescribed for weight loss too.
"My nurse practitioner made it clear to me that this drug shouldn't just be a crutch that you rely on to lose weight," Schorr said. "You should still improve your health and lifestyle habits, such as improving exercise and your nutrition at the same time as using this drug."
Mounjaro and Ozempic are approved to treat Type 2 diabetes, but some doctors prescribe them "off-label" for weight loss. Wegovy is specifically approved for weight loss for people with obesity or who are overweight.
The drugs help people produce insulin and lower the amount of sugar in the blood, which is why they help manage Type 2 diabetes. They also work by slowing down movement of food through the stomach and curbing appetite, thereby causing weight loss.
Schorr said she started taking a once-weekly injection of semaglutide in February 2022.
While people can take semaglutide under the brand name Ozempic or Wegovy, some people have also accessed the drug through pharmacies that create their own version using the raw ingredients. That's how Schorr says she got it.
There are risks associated with getting semaglutide through that route, because it can be altered and it’s not clear in many cases where the drugs are sourced from.
Soon after starting semaglutide, Schorr said she experienced side effects such as intense nausea, a common side effect of the drug, along with constipation. But she learned to manage the side effects and, soon after starting the medication, began to lose weight.
"Within about two weeks, I had already lost a few pounds," Schorr said. "Everyone was like, 'Oh, you already are looking like you're losing weight in just the first few days.'"
Schorr said she lost 50 pounds over the course of 11 months. However, she decided to stop taking the medication in January in preparation of trying to become pregnant.
The class of medications that include semaglutide are not recommended for women who are pregnant or trying to become pregnant. The Food and Drug Administration says in its safety profiles of drugs like Ozempic and Wegovy that they should not be taken during pregnancy, noting there is "insufficient data" available.
When Schorr stopped taking semaglutide, she said she started to notice she was regaining weight, but called the weight gain a "wake-up call."
"I didn't realize how hungry I would get after like five to six weeks of being off of it," Schorr said. "I did initially gain about 10 pounds, but it kind of gave me that wake-up call of like, oh yeah, I need to be doing my healthy lifestyle habits and all those changes."
"I just kind of refocused and made sure that I was making healthy choices," she said, describing how she has maintained her health post-semaglutide.
Schorr said that even with the weight gain she experienced, semaglutide was life-changing for her and that she is sharing her story to help remove some of the stigma of the medication.
In recent months, semaglutide-containing medications have grown in popularity, in part due to reported use by celebrities.
"I definitely view semaglutide as the way that I kick-started my life back into healthy living," said Schorr. "I'm in a completely different place."
What to know about weight gain and semaglutide
Medical experts say it's important to remember that semaglutide is intended to be one part of a comprehensive approach to wellness that also includes a healthy diet and exercise.
Dr. Louis Aronne, director of the Comprehensive Weight Control Center at Weill Cornell Medicine, told "GMA" that rebound weight gain can be common after stopping semaglutide because the drug is no longer working in the body.
"Obesity is a chronic disease, just like diabetes, high blood pressure and high cholesterol," Aronne said. "If you don't take the medicine regularly, then the effect wears off."
Dr. Darien Sutton, an ABC News medical contributor and board-certified emergency medicine physician, said providers may look at different options when prescribing semaglutide to help prevent the weight gain some patients see.
"This medication has led to significant amounts of weight loss, but when it stops, patients have reported gaining up to two-thirds of that weight back," Sutton said, citing published research. "We ask the question, do we need to change the dose? Does it need to be tapered, or do people need to stay on it indefinitely to get that benefit?"
In addition, Sutton said people both on and off semaglutide need to maintain a healthy wellness routine, including diet, exercise, daily movement and quality sleep.
Sutton said the success many people have seen using semaglutide is also a important reminder that obesity is a chronic medical condition.
In the United States, obesity is a condition that affects as much as nearly 42% of the population and is associated with over $170 billion in medical costs, according to the Centers for Disease Control and Prevention.
Around 90% of the over 37 million Americans with diabetes have Type 2 diabetes, a condition associated with obesity, according to the CDC.
"It brings up a bigger understanding of obesity as a condition rather than an individual or moral failure," he said. "There are some [people] that, despite doing all of this, might have difficulty losing weight, and for those, I recommend talking to a provider to review the variety of medications and interventions that might help."